Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS State College, PA

April 23, 2007McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 23, 2007, 7:36 PM EDT for McKean County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2007, 7:36 PM EDT (23:36 UTC)
Expired
Apr 23, 2007, 8:30 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County McKean County, PA

The radar

The Buffalo radar (KBUF), 114 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2007-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2007-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2665 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 232337
SVRCTP
PAC083-240030-
/O.NEW.KCTP.SV.W.0001.070423T2336Z-070424T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
736 PM EDT MON APR 23 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 830 PM EDT

* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BRADFORD...AND MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REW AROUND 750 PM EDT...
  CORYVILLE AND SMETHPORT AROUND 755 PM EDT...
  PORT ALLEGANY AROUND 805 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 46...STATE ROAD 446.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4194 7880 4199 7879 4200 7834 4199 7832
      4198 7822 4175 7822 4189 7879 4189 7882
      4190 7883

$$

FORECASTER: DEVOIR/TYBURSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:48 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 23, 3:48 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT MON APR 23 2007

.SYNOPSIS...
COLD FRONT NEARING FROM THE UPPER GREAT LAKES WILL PASS LATER
TONIGHT. THIS WILL USHER IN MORE SEASONABLE CONDITIONS FOR TUESDAY.
RAINY AND COOL WEATHER APPEARS LIKELY FOR THE MIDDLE OF THIS
WEEK...AND PERHAPS INTO FRIDAY AS A SERIES OF LOW PRESSURE
SYSTEMS PASS TO THE SOUTH OF PENNSYLVANIA.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
DIURNAL CU NOW EVIDENT LOCALLY AND ALMOST BROKEN OR EVEN OVERCAST
OVER WRN PA. CURRENT VIRGA AND PERHAPS SOME SPRINKLES WITH PRE-
FRONTAL TROF OVER NE OH WILL NOT BE NOTICEABLE AT THE SFC AS THEY
RIDE INTO THE DRIER AIR IN PA LATE THIS AFTN AND EVENING.
HOWEVER...THE SOUNDINGS CONTINUE TO BECOME LESS STABLE THROUGH
TIME AND WILL NEAR ZERO LI/S THIS EVENING AS LL JET DRAWS
INCREASING MOISTURE INTO THE REGION DIRECTLY IN ADVANCE OF THE
FRONT.

THUS...WILL KEEP THE MENTION A SLGHT CHC OF THUNDER IN THE NW. HAVE
FURTHER REFINED TIMING USING LOCAL WRF12 PROG...BUT MOST SHRA
SHOULD WILL STAY IN THE NW COUNTIES UNTIL AFTER 9 OR 10 PM. CAPES
THIN /300-500J/KG/ AND BEST FORCING NOT COINCIDENT WITH BEST
HEATING TIME. SHOWERS MAY CLIMB TO 15-20KFT IN THE NW/WRN
AREAS...BUT SHOULD BE SHORTER OVER THE REST OF THE REGION. THESE
TOPS ARE BARELY TALL ENOUGH TO MAKE THUNDER ON A DAY LIKE TODAY.
FZG LEVEL IS OVER 10KFT...AND BEST GLACIATION SHOULD NOT OCCUR
UNTIL WELL ABOVE THAT LEVEL. CURRENT MAXES FOR THE DAY ARE BEING
NEARED...AND HAVE TWEAKED THEM UP A DEG OR TWO. RH/S LOWER THAN
MDLS SUGGESTED YESTERDAY...AS IS NORMALLY THE CASE UNDER WARM
ADVECTION...AND DURING THE MIDDLE OF THE DAY WITH GOOD MIXING.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH WEDNESDAY/...
COLD FRONT WILL PUSH INTO THE NW THIS EVENING...AND PASS THROUGH
THE CWA BY LATE TONIGHT...ACCOMPANIED BY A ROUND OF SHOWERS. ENSEMBLE
DATA CONTINUES TO SUGGEST THAT THIS WILL BE A LIGHT PRECIP
EVENT...CONFINED MAINLY TO THE NORTHERN AND WESTERN PA...AS
DOWNSLOPING SUBSIDENCE RESULTS IN ONLY WDLY SCT -SHRA FURTHER EAST
ACROSS THE SUSQ VALLEY. SREF DATA SUPPORTS LIKELY POPS OVR THE
MTNS...TO SLGHT CHC OVR THE LOWER SUSQ VALLEY. WILL HOLD MINS AS
IS...CLOSE TO ENS MOS GUID.

CLOUDS AND A FEW SHOWERS WILL LIKELY LINGER OVER SOUTHERN PA ON
TUESDAY...AS FRONT STALLS NR THE MASON DIXON LINE. PTSUNNY SKIES
LIKELY ACROSS THE NORTH...AS SFC RIDGE/DRIER AIR TRY TO BUILD
SOUTHWRD FROM ONTARIO. WILL CONFINE HIGHEST POPS OF AROUND 30
PERCENT TO AREAS SOUTH OF THE TURNPIKE...AND MAINLY DURING THE
MORNING. TEMPS SHOULD STILL BE SEASONABLE OR EVEN MILDER THAN
NORMALS.

TUE NIGHT LOOKS MAINLY DRY...BUT SOME LIGHT OVERRUNNING PRECIP
WILL TRY TO ADVANCE IN FROM THE WEST LATE AT NIGHT...SO WILL KEEP
A 30 POP OVER THE WEST FOR THAT POSSIBILITY. LOOKS LIKE THE BEST
RAIN WOULD WAIT UNTIL AFTER SUNRISE WED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
UPPER LOW NOW OVER THE SOUTHWESTERN U.S. IS FORECAST TO MOVE SLOWLY
EAST AND AFFECT PENNSYLVANIA FOR THE FIRST HALF OF THE LONG TERM PERIOD. IT
WILL TAKE A COUPLE OF DAYS FOR THE LOW TO TRAVERSE THE CENTRAL U.S
AS IT MEANDERS EAST...CAUGHT IN A SPLIT FLOW PATTERN...AND THEN A
COUPLE DAYS TO MOVE THROUGH OUR REGION.

RAIN WILL OVERSPREAD THE STATE WEDNESDAY AND THE POSSIBILITY OF
SHOWERS WILL CONTINUE INTO AT LEAST FRIDAY...MAYBE EVEN EARLY
SATURDAY UNTIL THE UPPER LOW IS FINALLY PUSHED OUT OF THE REGION BY
AN UPPER RIDGE AMPLIFYING OVER THE CENTRAL U.S.  THE RAINY AND
CLOUDY WEATHER WILL BRING MAX TEMPERATURES BACK TO NEAR NORMAL AND
THE DAILY MINS SEVERAL DEGREES ABOVE NORMAL THROUGH FRIDAY. BOTH
MINS AND MAXES WILL RETURN TO ABOVE NORMAL BY MONDAY AHEAD OF
ANOTHER POSSIBLE FRONTAL PASSAGE.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
KJST VISBY SENSOR IS CURRENTLY IN THE PROCESS OF BEING FIXED.

PREFRONTAL TROF NOT MAKING ENOUGH LIFT OR INSTABILITY TO MAKE
SHOWERS REACH THE GROUND...BUT VIRGA EVIDENT ON RADARS AND MANUAL
SFC OBS TO OUR N/W. SCATTERED SHOWERS /AND POSSIBLY EVEN A TSTORM/
ARRIVE WITH THE WEAKENING COLD FRONT AFTER 23Z IN THE NW /KBFD/ AND
SEVERAL HOURS LATER ELSEWHERE. TIMING THINGS OUT OF MOST TAF SITES
BY 09Z. ONLY A FEW SHRA MAY LINGER IN KJST AND KAOO EARLY TUESDAY
MORNING...AS MOST SHOWERS WILL WEAKEN AND DISSIPATE AS THEY MOVE
DOWNSLOPE TO THE SUSQ VLY TONIGHT. WILL NOT MENTION ANYTHING
STRONGER THAN VCSH IN KMDT TAF.

SOME LOWER CIGS BEGIN TO WORK IN AFTER 06Z AT KBFD/KJST WHERE THE
BEST CHANCE OF MVFR CONDITIONS WILL OCCUR LATE TONIGHT...BUT
SHOULD RISE TO VFR SOON AFTER SUNRISE.

WINDS HAVE INCREASED AND ARE EXPECTED TO REMAIN SWRLY AT 10 TO
20KTS...WITH HIGHER GUSTS...AS LLJET INCREASES AS THE FRONT
APPROACHES THIS EVENING AND EARLY TONIGHT. WINDS WILL TURN TO THE
NW AND LIGHTEN UP AGAIN BEHIND THE COLD FRONT.

LOOKING FURTHER OUT...ANOTHER SYSTEM FOR WEDNESDAY INTO THURSDAY
WILL BRING A GOOD CHANCE FOR WIDESPREAD RAIN/SHOWERS. CONDITIONS
WILL BE MAINLY VFR THROUGH TUESDAY NIGHT...THEN OCCASIONAL MVFR
CONDITIONS WILL BE AROUND DURING THE MIDWEEK.

&&

.FIRE WEATHER...
THE SOUTHWEST WIND HAS ALREADY DEVELOPED/INCREASED AS ANTICIPATED
AND IS QUITE GUSTY. THE WINDS WILL COMBINE WITH VERY DRY FINE
FUELS OF AROUND 4 PCT AND LOW RELATIVE HUMIDITIES OF 25 TO 30 PCT
TO PRODUCE DANGEROUS FIRE CONDITIONS OVER CENTRAL AND EASTERN
PA. WE DECIDED AGAINST EXPANSION OF THE CURRENT RED FLAG WARNING
FARTHER WEST AFTER COORDINATION WITH ANF AND DCNR FIRE MANAGERS.

SCATTERED RAIN SHOWERS WILL ACCOMPANY A COLD FRONT THIS EVENING
AND EARLY TONIGHT ACROSS THE WEST...BUT THESE SHOWERS WILL
PROBABLY NOT LAST ALL THE WAY DOWN INTO THE EASTERN COUNTIES AS
THE MOISTURE SOURCE IS VERY LIMITED.

A SOAKING RAIN IS LIKELY OVER MUCH OF THE REGION ON
WEDNESDAY...WITH ADDITIONAL SHOWERS POSSIBLE INTO FRIDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR PAZ012-018-
019-025>028-034>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...GARTNER
AVIATION...DANGELO
FIRE WEATHER...DANGELO
Hazardous weather outlook, Apr 23, 4:49 AM EDT, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 AM EDT MON APR 23 2007

PAZ004>006-010-011-017-024-033-240900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
449 AM EDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS INCREASING TO BETWEEN 15 AND 20 MPH...COMBINED
WITH THE RECENT SPELL OF DRY WEATHER...WILL CREATE AN INCREASED
RISK OF WILDFIRES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-240900-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
449 AM EDT MON APR 23 2007

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 23, 7:05 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
705 PM EDT MON APR 23 2007

PAZ004-005-240000-
MCKEAN-WARREN-
705 PM EDT MON APR 23 2007

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN AND WARREN COUNTIES...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR LOTTSVILLE...YOUNGSVILLE AROUND
715 PM...WARREN...RUSSELL AROUND 730 PM...KINZUA DAM...CLARENDON
AROUND 745 PM...LUDLOW AND WESTLINE AROUND 800 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

FORECASTER:DEVOIR/CONNELLY

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:19 AM EDTRed Flag WarningCTPAdams, Bedford, Blair, Centre, Clinton, Columbia and 19 more15 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.